Texas, 2015

Tornado and Flash Flooding in Texas, May 23 to 24, 2015

May 23 to 24, 2015 · NWS CRP · 10 events in 7 counties and zones

A strong upper level disturbance moved out of northeast Mexico during the evening of the 23rd and into South Texas on the morning of the 24th. As the system reached northeast Mexico, a line of strong thunderstorms formed during the afternoon hours of the 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$995,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A strong upper level disturbance moved out of northeast Mexico during the evening of the 23rd and into South Texas on the morning of the 24th. As the system reached northeast Mexico, a line of strong thunderstorms formed during the afternoon hours of the 23rd. The line of storms moved east across Laredo and then through the Brush Country during the evening hours. The storms produced flash flooding in Laredo. The line of thunderstorms intensified during the early morning hours of the 24th when it reached the Coastal Bend. The storms caused damage to trees and power lines across the Coastal Bend.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 23, 5:48 PM CST, 3 hours 7 minutes earlier.

Area forecast discussion, May 23, 5:48 PM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
648 PM CDT SAT MAY 23 2015

.DISCUSSION...THE STORMS PREDICTION CENTER HAS PLACED THE NORTH
AND WESTERN PORTIONS OF S TX IN A TORNADO WATCH UNTIL 3 AM CDT.
CONVECTION OVER MEX AND THE HILL COUNTRY IS EXPECTED TO PROGRESS
EASTWARD THIS EVENING WITH THE PRIMARY THREATS BEING WIND DAMAGE
FROM STRAIGHT LINE WINDS AND ISOLATED TORNADOES...AND FLASH
FLOODING WITH A SECONDARY THREAT POSSIBLY BEING HAIL BUT IS LESS
LIKELY. UPDATES HAVE BEEN SENT. ALSO SEE AVIATION DISCUSSION BELOW
FOR THE 00Z TAFS.

&&

.AVIATION...CURRENT VFR CONDITIONS ACROSS S TX ARE EXPECTED TO
DETERIORATE LATER THIS EVENING AND OVERNIGHT IN RESPONSE TO
EXPECTED STRONG TO SEVERE STORMS MOVG ACROSS S TX FROM MEX. THESE
STORMS ARE EXPECTED TO REACH THE COAST TOWARD SUNRISE WITH A LULL
IN THE CONVECTION IN ITS WAKE. HAVE GONE WITH TEMPO GROUPS FOR
TIMING OF BEST CHC FOR STRONGEST STORMS FOLLOWED WITH VCSH BY MID
MORNING SUNDAY AND NO MENTION IN THE AFTERNOON. HOWEVER...ANOTHER
ROUND OF STORMS MAY BE POSSIBLE DURING THE DAY SUNDAY UNLESS THE
ATMOSPHERE STABILIZES BEHIND TONIGHTS CONVECTION. THEREFORE...VFR
THIS EVENING...LOWERING TO MVFR/IFR OVERNIGHT THEN BACK TO VFR BY
MID TO LATE SUNDAY MORNING.

&&

.PREV DISCUSSION... /ISSUED 400 PM CDT SAT MAY 23 2015/

SHORT TERM...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY.
DANGEROUS FLASH FLOOD POTENTIAL EXISTS ACROSS THE RIO GRANDE/WESTERN
BRUSH COUNTRY TONIGHT SHIFTING TOWARD THE COASTAL BEND EARLY
SUNDAY. RADAR SHOWS A LARGE AREA OF CONVECTION JUST NORTH OF OUR
AREA ACROSS THE HILL COUNTRY THIS AFTERNOON WITH TWO ADDITIONAL
LINES FORMING TO THE WEST IN MX. ALL OF THESE SYSTEMS WILL TRAIN
OVER THE HIGHLIGHTED AREAS AND COULD RESULT IN A SIGNIFICANT FLASH
FLOOD EVENT OVER ALREADY SATURATED GROUNDS AND FLOODED RIVER
BASINS. ATMOS IS ALSO VERY UNSTABLE WITH INCREASING DEEP LAYER
SHEAR WHICH COULD RESULT IN A FEW SEVERE STORMS WITH DAMAGING
WINDS BEING THE PRIMARY THREAT. HOWEVER AN ISOLATED TORNADO CANNOT
BE RULED OUT. NOT SURE HOW MUCH ACTIVITY WE'LL SEE ON SUNDAY GIVEN
THE ATMOS SHOULD BE WORKED OVER FROM MORNING CONVECTION. HOWEVER
MODELS ALL SHOW STRONG INSTABILITY RE-DEVELOPING BY AFTN. IF
CONVECTION FIRES ALONG ANY LEFT-OVER OUTFLOW BOUNDARIES IT COULD
QUICKLY BECOME SEVERE...WITH FLASH FLOODING A CONTINUING THREAT.
ANOTHER S/W ON MONDAY WILL TRIGGER ADDITIONAL STORMS WITH THE
POTENTIAL FOR FLASH FLOODING. STRONG INSTABILITY AND MODEST SHEAR
COULD RESULT IN A FEW SEVERE STORMS AS WELL. SPC HAS HIGHLIGHTED
THE AREA IN A SLIGHT RISK ON MONDAY.

LONG TERM...(MEMORIAL DAY THROUGH SATURDAY)...EXTENDED BEGINS WHERE
THE SHORT TERM LEFT OFF...WITH ANOTHER DAY OF POTENTIAL FOR FLOODING
AND SEVERE WEATHER. WITH CONSIDERABLE INSTABILITY AND VERY HIGH
WATER CONTENT...EXPECT SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL AND THE POSSIBILITY OF
LARGE HAIL AND DAMAGING WINDS.

BEGINNING TUESDAY UPPER SUPPORT SHIFTS EASTWARD...BUT CONTINUING
HIGH MOISTURE CONTENT AND LEFTOVER BOUNDARIES MAY BE ENOUGH FOR
ISOLATED CONVECTION WITH MUCH LOWER RAINFALL AMOUNTS. WILL CONTINUE
LOW POPS THROUGH THE WEEK.

TEMPERATURES THROUGH THE WEEK WILL REMAIN NEAR NORMALS FOR LATE
MAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    75  84  76  85  77  /  70  70  60  60  50
VICTORIA          72  82  73  83  73  /  80  80  60  60  60
LAREDO            71  90  74  91  75  /  80  30  30  40  40
ALICE             74  86  74  87  76  /  70  60  50  60  50
ROCKPORT          77  83  77  83  77  /  70  80  60  60  60
COTULLA           70  88  72  87  72  /  90  40  30  50  40
KINGSVILLE        75  86  75  86  77  /  70  60  50  60  50
NAVY CORPUS       76  83  77  83  78  /  70  70  60  60  50

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING
     ZONES: ARANSAS...BEE...CALHOUN...DUVAL...GOLIAD...JIM
     WELLS...KLEBERG...LA SALLE...LIVE OAK...MCMULLEN...NUECES...
     REFUGIO...SAN PATRICIO...VICTORIA...WEBB.

GM...SMALL CRAFT ADVISORY UNTIL 1 PM CDT SUNDAY FOR THE FOLLOWING
     ZONES: BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS...
     BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR...
     COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM...
     COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL
     OUT 20 NM...WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20
     TO 60 NM...WATERS FROM PORT ARANSAS TO MATAGORDA SHIP
     CHANNEL FROM 20 TO 60 NM.

&&

TE/81...AVIATION
Hazardous weather outlook, May 23, 5:53 PM CST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
653 PM CDT SAT MAY 23 2015

GMZ230-235-250-255-270-275-TXZ229>234-239>247-250000-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
653 PM CDT SAT MAY 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TONIGHT

A TORNADO WATCH HAS BEEN ISSUED FOR BEE...DUVAL...GOLIAD...LA
SALLE...LIVE OAK...MCMULLEN AND WEBB COUNTIES UNTIL 3 AM CDT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
OVERNIGHT ACROSS MUCH OF SOUTH TEXAS. A FEW STORMS MAY BE STRONG
TO SEVERE WITH DAMAGING WINDS AND ISOLATED TORNADOES...AND
PRODUCE LOCALLY HEAVY RAINS WHICH COULD LEAD TO FLASH FLOODING. A
FLASH FLOOD WATCH IS IN EFFECT..DUE TO A SIGNIFICANT POTENTIAL FOR
FLASH FLOODING.

SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT UNTIL 1 PM CDT SUNDAY FOR
MARINE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE ANTICIPATED FOR SUNDAY
AND MONDAY. SOME STORMS MAY BECOME SEVERE SUNDAY AND MONDAY.
LOCALLY HEAVY RAINFALL IS ANTICIPATED SUNDAY AND MONDAY. RAINFALL
AMOUNTS MAY EXCEED FLASH FLOOD THRESHOLDS. A FLASH FLOOD WATCH
REMAINS IN EFFECT THROUGH MONDAY.

SMALL CRAFT ADVISORY CONDITIONS ARE ANTICIPATED OVER THE COASTAL
WATERS SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY SUNDAY AND MONDAY FOR SEVERE
STORMS. RAINFALL AND FLASH FLOODING REPORTS WILL BE APPRECIATED
SATURDAY THROUGH MONDAY.

In the hours before

Special weather statement, May 23, 8:45 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
945 PM CDT SAT MAY 23 2015

TXZ239-240330-
WEBB-
945 PM CDT SAT MAY 23 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL WEBB COUNTY...

AT 944 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG THE
RIO GRANDE...MOVING EAST AT 10 MPH.

WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LAREDO...RIO BRAVO...EL CENIZO...BOTINES...LAREDO INTERNATIONAL
AIRPORT...TEXAS A&M INTERNATIONAL UNIVERSITY...COLUMBIA BRIDGE...
ORVIL...UNITED SOUTH HIGH SCHOOL...RANCHOS PENITAS WEST...LAS
TIENDAS...DOCTORS HOSPITAL OF LAREDO...RIO BRAVO--EL CENIZO...UNITEC
INDUSTRIAL PARK...LAREDO COMMUNITY COLLEGE...ST AUGUSTINE HIGH SCHOOL
SOUTH LAREDO AND LAREDO COUNTRY CLUB.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2727 9949 2730 9949 2731 9954 2741 9949
      2749 9948 2750 9953 2757 9951 2760 9958
      2764 9960 2763 9964 2767 9971 2787 9990
      2791 9990 2792 9946 2760 9929 2733 9922
      2727 9925 2727 9933 2732 9937
TIME...MOT...LOC 0244Z 293DEG 8KT 2783 9982 2759 9960 2740 9954 2716
9962

HART

The radar

The Corpus Christi radar (KCRP), 198 km away, was scanning. The volume nearest the first event began at 02:52 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 flash flood, 1 tornado. Local standard time, as filed.

Flash Flood, Webb

When
May 23, 8:55 PM CST to 9:25 PM CST
Where
Webb County, 0.61 mi E of (Lrd)laredo Intl Arp to 2.15 mi W of Laredo
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
27.620, -99.510

Portions of Sara Road were flooded with vehicles stalled on the north side of Laredo. A motorist was stranded in high water near the intersection of Park Drive and Taylor Street in the central portion of Laredo.

Thunderstorm Wind, Duval

When
May 23, 11:42 PM CST to 11:45 PM CST
Where
Duval County, 1.38 mi S of San Diego to 1.18 mi ESE of San Diego
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
27.750, -98.250

Several trees were blown down in San Diego. One tree was blown down on to power lines. A trampoline was flung across a yard.

Thunderstorm Wind, Kleberg

When
May 23, 11:56 PM CST to May 24, 12:02 AM CST
Where
Kleberg County, 0.92 mi SE of Kingsville to 1.29 mi ESE of Caesar
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
27.510, -97.860

Picture submitted through social media of a large tree blown on to power lines and a house in Kingsville.

Thunderstorm Wind, Nueces

When
May 24, 12:24 AM CST to 12:25 AM CST
Where
Nueces County, 1.8 mi NNW of Cabaniss Naf to 2.1 mi NNW of Cabaniss Naf
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
27.724, -97.441

Portion of a roof was blown off of an apartment building along Carolyn Drive.

Tornado, Nueces

When
May 24, 12:27 AM CST to 12:30 AM CST
Where
Nueces County, 2.16 mi SSW of Corpus Christi to 0.7 mi ENE of Corpus Christi
Rating
EF1
Path length
2.62 mi
Path width
100 yd
Property damage
$750,000
Reported by
NWS Storm Survey
Coordinates
27.750, -97.430

The tornado touched down near Cunningham Middle School just north of Golihar Road where trees were snapped and uprooted. A residence just north of the school at the corner of Hudson and Stafford Streets sustained moderate roof damage and a had a fence blown down. The tornado continued to the northeast crossing Horne Road and parallel to Sarita Street. Dozens of trees were snapped and uprooted with many falling on homes or vehicles. Several residences suffered roof and siding damage in this area. Further northeast, the tornado hit a grocery store on Tarlton Street destroying a sign and blowing several windows out. Tree and minor roof damaged was observed northeast of this area as the tornado crossed Baldwin and Morgan Avenues. The last evidence of the tornado was at 16th Street and Crosstown Expressway where a nursery sustained damage and a baseball dugout was destroyed. Maximum winds were estimated around 90 mph.

Thunderstorm Wind, San Patricio

When
May 24, 12:38 AM CST to 12:49 AM CST
Where
San Patricio County, 0.63 mi N of Portland to 2.02 mi ENE of Gregory
Measured
56 kt (64 mph) estimated gust
Property damage
$100,000
Reported by
NWS Employee
Coordinates
27.879, -97.332

Damaging winds moved across Portland and Gregory. A light pole fell on a truck on Timberline Drive in Portland. Many big tree limbs were blown down. A power pole was blown down on Memorial Parkway in Portland. Power lines were blown down on 2nd Street in Gregory.

Flash Flood, Nueces

When
May 24, 12:45 AM CST to 1:25 AM CST
Where
Nueces County, 3.02 mi SSE of Corpus Christi to 2.78 mi SSE of Corpus Christi
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
27.740, -97.400

Brawner Parkway from Kostoryz Road to Devon Drive was flooded.

Thunderstorm Wind, Refugio

When
May 24, 1:00 AM CST to 1:06 AM CST
Where
Refugio County, 1.51 mi NNW of Bonnie View to 2.92 mi ENE of Woodsboro
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
CoCoRaHS
Coordinates
28.190, -97.310

Large tree limbs were snapped from south of Woodsboro to northeast of Woodsboro. Limbs were estimated to be up to a foot in diameter. A few power lines were blown down.

Thunderstorm Wind, Refugio

When
May 24, 1:11 AM CST to 1:13 AM CST
Where
Refugio County, 0.97 mi S of Refugio to 1.82 mi NNE of Refugio
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
28.286, -97.279

A picture was relayed via social media of a 2 feet diameter tree uprooted in Refugio.

Thunderstorm Wind, Aransas

When
May 24, 1:16 AM CST to 1:26 AM CST
Where
Aransas County, 4.5 mi SW of Rockport to 0.57 mi NNW of Rockport
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
27.976, -97.105

A small wooden building was destroyed near the pharmacy.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyThe tornado archive for Texas, 2015Warnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581302, 581313, 581314, 581554, 581315, 581557, 581566, 581561, 581569, 581572.